Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 6, NWS Detroit, MI

November 19, 202017 counties in Michigan

NWS Detroit, MI issued this wind advisory at Nov 19, 2020, 2:28 AM EST for 17 counties in Michigan. It took effect at Nov 19, 2020, 10:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 2:28 AM EST (07:28 UTC)
In effect from
Nov 19, 2020, 10:00 AM EST
Expired
Nov 19, 2020, 5:00 PM EST
In force
7 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS73 KDTX 190728
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
228 AM EST Thu Nov 19 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191530-
/O.NEW.KDTX.WI.Y.0006.201119T1500Z-201119T2200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
228 AM EST Thu Nov 19 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts of 40-45 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 10 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KK
2 follow-up statements
672 
WWUS73 KDTX 191453
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
953 AM EST Thu Nov 19 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-192200-
/O.CON.KDTX.WI.Y.0006.201119T1500Z-201119T2200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
953 AM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts of 40 to 45 mph 
  expected.

* WHERE...All of southeast Michigan.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
990 
WWUS73 KDTX 192222
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
522 PM EST Thu Nov 19 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-192330-
/O.EXP.KDTX.WI.Y.0006.000000T0000Z-201119T2200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
522 PM EST Thu Nov 19 2020

...WIND ADVISORY HAS EXPIRED...

Southwest winds will continue to gradually dimish during the rest
of the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Nov 18, 11:58 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 11:58 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1158 PM EST Wed Nov 18 2020

.AVIATION...

Southwesterly LLJ near 60 knots will persist overnight in/around
2kft with LLWS as southerly surface flow settles in the 10-15 kt
range. Southwest winds will mix to the surface on Thursday with
gusts in excess of 30 knots by late morning/midday as the boundary
layer deepens within area of strong warming. VFR conditions are
expected throughout the forecast.

For DTW...Main aviation concern through tonight will be LLWS with a
60 knots LLJ near 2000 feet. Enough stability in the lowest 1000 ft
should keep wind gusts somewhat at bay until insolation Thursday
morning allows quick and efficient momentum transfer to commence.

.DTW THRESHOLD PROBABILITIES...

* None.

&&

.PREV DISCUSSION...
Issued at 342 PM EST Wed Nov 18 2020

DISCUSSION...
High pressure centered over southeast Ohio will move slowly eastward
while a cold front over the upper Plains will work into the western
Great Lakes Thursday. Between the two systems the low level gradient
will continue to tighten producing a strong SSW flow into the area
starting tonight through Friday morning until fropa.  Warm and dry
air will advect into the region with mainly clear skies except for
some thin cirrus.  Temps will fall only to the mid 30s tonight then
warm to the upper 50s to low 60s Thursday.  The big concern will be
wind gusts Thursday.  Sustained winds will increase to about 15-
20mph tonight continuing through the day with LLJ peaking near 60kts
early Thursday afternoon. Winds will begin to gust to over 30 mph by
late morning as diurnal mixing commences. Strong WAA aloft will keep
mixing heights low, under 3k ft at its peak around 18z. This is
still high enough to produce a few gusts to near 40 mph.

Winds and gusts will decrease somewhat Thursday night and Friday as
surface gradient relaxes with approach and passage of cold front
Friday afternoon.  Again, very little moisture or dynamics so just
some cloud cover expected.  Temperature will remain warm Friday with
highs upper 50s to lower 60s.  High pressure then races across the
northern Lakes Saturday providing a northerly flow and lake stratus.
Highs will be more normal in the 40s.

Models have been trending further south last two runs with the track
of the next wave which will now pass through central Indian and
Ohio.  Over running rain will spread into southeast Michigan late
Saturday night through Sunday night. Temp profile may be cold enough
to have some snow mix in late Sunday and Sunday night across the
north half of the CWA. Temperature look to be near normal for the
first half of next week with the next system to effect the area on
Tuesday.

MARINE...

Winds will quickly increase this evening, as a strong southwest low
level jet (50-60 knots) advects much warmer air into the Central
Great Lakes, leading to increasing stable low level profiles
Thursday morning. None-the-less, soundings indicating mixing depths
aoa 1500 FEET over Lake Huron, sufficient to tap into the Gales.
Highest confidence is over Central Lake Huron, where winds look to
top out near 40 knots for a period late tonight. With daytime mixing
leading to strong gusts over land, did extend Gale Warning for
Saginaw Bay to 22z, as shoreline gusts near the land interface
should be gusting around gales through the afternoon hours. Same
deal with western Lake Erie, and have issued a Gale warning. Brief
gusts to gales for Lake St. Clair are also possible, but elected to
continue the small craft advisory, extending it into the evening
hours however. The dry cold front will sink into the Central Great
Lakes Thursday night-Friday morning, leading to a more relaxed
pressure gradient and wind speeds expected to reside at or under 25
knots. Even lighter winds are on tap over the weekend as a large
area of high pressure translates east through the Great Lakes
region. A deepening low pressure system is forecasted to be coming
out of the Ohio Valley for the end of the weekend, and there is a
chance the winds will be significantly stronger than the outgoing
forecast Sunday night into Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 1 PM EST Thursday for MIZ063-070-076-
     083.

Lake Huron...Gale Warning until 1 PM EST Thursday for LHZ361-362-442-443-462>464.

     Gale Warning until 5 PM EST Thursday for LHZ363-421-422-441.

Lake St Clair...Small Craft Advisory until 10 PM EST Thursday for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 4 AM to 7 PM EST Thursday for LEZ444.

&&

AVIATION.....DG
DISCUSSION...DRC
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 18, 4:43 AM EST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
443 AM EST Wed Nov 18 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
443 AM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

South-southwest gusts up to 40 mph are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LHZ361>363-421-422-441>443-462>464-190930-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
443 AM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

A Gale Warning is in effect tonight for south-southwest gusts to
gales. Please review the Marine Weather Message (MWW) for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning is in effect through Thursday morning for south-
southwest gusts to gales. Please review the Marine Weather Message
(MWW) for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-190930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
443 AM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of Lake Erie and Lake
St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory may be needed tonight for potentially strong
south-southwest gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning may be needed Thursday for potential southwest gusts
to gales.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.